HomeLatest ThreadsGreatest ThreadsForums & GroupsMy SubscriptionsMy Posts
DU Home » Latest Threads » Forums & Groups » Topics » Health » Mental Health Support (Group) » now on a new med, Parnate

Sun Apr 15, 2018, 01:11 PM

now on a new med, Parnate

Our regulars here will remember my experience with weaning off 2 anti-depressant meds and starting an MAO inhibitor, Selegiline. My doctor put me on a transdermal patch called Emsam.

To sum it up quickly, the Emsam made me extremely irritable. I gave it a good try over a month's time but could no longer tolerate that side effect. It's history now.

My doc now has me on Parnate, another MAO inhibitor. This one has more side effects and is even more sensitive to tyramine-containing food and drinks. It also does not work well with "excessive" amounts of caffeine and chocolate. The chocolate one I can work with, the caffeine one is problematic for me because I like my coffee and diet Pepsi. I have not had any diet Pepsi or other caffeine-containing beverages in a few weeks now, but I've kept the coffee.

He stepped me up over a few weeks from 30 mg a day to 50 mg a day. I've had some pretty extreme postural hypotension (you feel faint after getting up abruptly), difficulty walking, feeling overmedicated, feeling sedated, and oh the headaches. One time I probably took my doses too close together and got the absolute worst headache of my entire life (and I usually never get headaches). Wow, if migraines are like that headache, I really understand now how horrible they are.

I also seem to get a small headache off only two cups of coffee. I brew it normal strength, and I still get the small headache. I'm really hoping that eventually I can tolerate the caffeine better.

To sum up, if the worst side-effects don't go away or get a lot better, this won't be tolerable either. I'll give it a few more weeks and see my doc on the 19th to discuss my treatment.

Quick PSA: I would never try MAOI treatment with any doctor other than a psychiatrist or ARNP (Advanced Registered Nurse Practitioner) who are trained in these meds specifically. They are just way too risky to be prescribed any other way.

Also, this is a great site with tons of information on meds: http://www.pdr.net/browse-by-drug-name
Another great site is https://www.drugbank.ca/drugs

6 replies, 1198 views

Reply to this thread

Back to top Alert abuse

Always highlight: 10 newest replies | Replies posted after I mark a forum
Replies to this discussion thread
Arrow 6 replies Author Time Post
Reply now on a new med, Parnate (Original post)
steve2470 Apr 2018 OP
CaliforniaPeggy Apr 2018 #1
steve2470 Apr 2018 #2
TexasTowelie Apr 2018 #3
steve2470 Apr 2018 #4
get the red out Apr 2018 #5
steve2470 Apr 2018 #6

Response to steve2470 (Original post)

Sun Apr 15, 2018, 02:22 PM

1. My dear Steve...

I hope that you will be able to work through the awful side effects to the good stuff waiting on the other side.

We've got your back!

Reply to this post

Back to top Alert abuse Link here Permalink


Response to CaliforniaPeggy (Reply #1)

Sun Apr 15, 2018, 02:41 PM

2. thank you, very kind of you

I appreciate the support, and do hope the side effects will moderate or disappear.

Reply to this post

Back to top Alert abuse Link here Permalink


Response to steve2470 (Original post)

Sun Apr 15, 2018, 05:29 PM

3. I hope that you can find a suitable regimen to address your mental state.

I recently added some antibiotics because of a cat bite and I've noted the change in mood (along with a list of physical symptoms) by including those in the mix of pills that I take. With the side effects of many anti-depressants it is difficult to find the right combination of medications to make life tolerable.

Reply to this post

Back to top Alert abuse Link here Permalink


Response to TexasTowelie (Reply #3)

Tue Apr 17, 2018, 05:06 PM

4. thank you

I was satisfied overall with Venlafaxine and Buproprion, but they did not address a chronic symptom of mine. My new doctor changed my diagnosis to Atypical Depression, which is treated well with MAOI's. If the MAOI's don't work, I don't know if he would try tricyclics or not. I'd be happy to go back to my old combo.

Reply to this post

Back to top Alert abuse Link here Permalink


Response to steve2470 (Original post)

Thu Apr 19, 2018, 11:01 AM

5. I hope they can help you

It is good you are speaking up when the side effects are intolerable and that your Dr is willing to listen to you. It is your life and you deserve as much quality of life as possible. A friend had to tell me that recently when I was having trouble with another med.

Reply to this post

Back to top Alert abuse Link here Permalink


Response to get the red out (Reply #5)

Thu Apr 19, 2018, 12:39 PM

6. thank you

I'm hopeful also, but, yes the side effects so far are a bit extreme. I do have a really good doctor and he does listen to me. Best wishes to you with your treatment also.

Reply to this post

Back to top Alert abuse Link here Permalink

Reply to this thread